Alert archive / Florida / Gale Watches in 2020
Gale Watch 2, NWS Key West, FL
NWS Key West, FL issued this gale watch at Nov 17, 2020, 4:22 PM EST. It took effect at Nov 18, 2020, 5:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 17, 2020, 4:22 PM EST (21:22 UTC)
- In effect from
- Nov 18, 2020, 5:00 AM EST
- Expired
- Nov 18, 2020, 4:29 AM EST
- In force
- Issued by
- NWS Key West, FL
The text
As transmitted.
619 WHUS72 KKEY 172122 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 422 PM EST Tue Nov 17 2020 GMZ031>035-042>044-052>055-072>075-180530- /O.CON.KKEY.SC.Y.0057.000000T0000Z-201118T1000Z/ /O.NEW.KKEY.GL.A.0002.201118T1000Z-201119T0900Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 422 PM EST Tue Nov 17 2020 ...SMALL CRAFT ADVISORY IN EFFECT... ...GALE WATCH IN EFFECT... * WHAT...Northeast winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 12 feet expected this afternoon through the overnight. Winds will increase from the northeast at 25 to 35 kt with gusts up to 40 kt and seas 10 to 15 feet possible on Wednesday. * WHERE...Straits of Florida, Hawk Channel, and Florida Bay and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Gale Watch means that sustained winds or frequent gusts of 34 to 47 knots are possible within the next 12 to 48 hours. Operating a vessel in gale conditions requires experience and properly equipped vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
2 follow-up statements
128 WHUS72 KKEY 180332 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1032 PM EST Tue Nov 17 2020 GMZ031>035-042>044-052>055-072>075-181145- /O.CON.KKEY.SC.Y.0057.000000T0000Z-201118T1000Z/ /O.CON.KKEY.GL.A.0002.201118T1000Z-201119T0900Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1032 PM EST Tue Nov 17 2020 ...SMALL CRAFT ADVISORY IN EFFECT... ...GALE WATCH IN EFFECT... * WHAT...Northeast winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 12 feet will increase from the northeast at 25 to 35 kt with gusts up to 40 kt with seas of 10 to 15 feet possible on Wednesday. * WHERE...Straits of Florida, Hawk Channel, and Florida Bay and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Gale Watch means that sustained winds or frequent gusts of 34 to 47 knots are possible within the next 12 to 48 hours. Operating a vessel in gale conditions requires experience and properly equipped vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
902 WHUS72 KKEY 180929 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 429 AM EST Wed Nov 18 2020 GMZ031-181730- /O.EXT.KKEY.SC.Y.0057.000000T0000Z-201119T2200Z/ /O.CAN.KKEY.GL.A.0002.201118T1000Z-201119T0900Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- 429 AM EST Wed Nov 18 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 12 feet will increase from the northeast at 25 to 35 kt with gusts up to 40 kt with seas of 10 to 15 feet possible on Wednesday. * WHERE...Florida Bay. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ032>035-042>044-052>055-072>075-181730- /O.UPG.KKEY.SC.Y.0057.000000T0000Z-201118T1000Z/ /O.UPG.KKEY.GL.A.0002.201118T1000Z-201119T0900Z/ /O.NEW.KKEY.GL.W.0006.201118T0929Z-201119T2200Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 429 AM EST Wed Nov 18 2020 ...GALE WARNING IN EFFECT... * WHAT...Northeast winds 25 to 30 kt with gusts up to 40 kt and seas 10 to 15 feet expected. * WHERE...Straits of Florida, Hawk Channel, and Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Gale Warning means that sustained winds or frequent gusts of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... It is highly recommended that mariners without the proper experience remain in port, alter course, and/or secure the vessel for gale conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this gale watch went out at Nov 17, 3:32 PM EST, 50 minutes earlier.
Area forecast discussion, Nov 17, 3:32 PM EST, 50 minutes before
Area Forecast Discussion National Weather Service Key West FL 332 PM EST Tue Nov 17 2020 .DISCUSSION... It has been mostly quite weather wise today across the Florida Keys. Some showers that were over the Florida Straits have all but diminished. In their place, a narrow band of showers have developed over the Mainland and are drifting southwest across the Florida Bay and brushing against portions of the Middle and Upper Keys. Otherwise, a cold front pushing south across the Florida Peninsula is on the cusp on passing across the Florida Keys. Behind this front winds are quickly increasing. Temperatures have held steady near 80 degrees with dew points in the lower 70s. Meanwhile our winds have been northeast 15 to 20 mph with occasional gusts near 25 mph. .SHORT TERM (Tonight through Thursday night)... Cold front will push through the region over the next few hours and winds will quickly pick up in its wake. Moisture will pool along the front as it passes through the area and additional chances for showers will persist through the overnight. Much drier in the mid levels will work in behind the front. This coupled with subsidence will keep our rain chances near normal and even below normal through midweek. A strong continental high is driving the current front through the area and will continue to play a part in our sensible weather pattern as it settles across the Appalachians through the end of the week. As the high settle across the Appalachians, the gradient will remain enhanced and as such, conditions will remain windy through the end of the week. Daytime highs will hold near 80 degrees and overnight lows will dip down into the lower 70s. .LONG TERM (Friday through next Tuesday)... High pressure over the Appalachians and Mid-Atlantic States will remained anchored through Saturday. A transient high originating from Canada will at first reinforce the existing high and then help to push it out of the region in advance of a surface low emerging from the Central Plains. As such, expect windy conditions initially, diminishing to breezy conditions, before winds further subside into next week. Moisture will remain bottled up in the boundary layer, however deep layer subsidence will continue to suppress rain chances. && .MARINE... Small Craft Advisories remain in effect for all waters. Breezes have freshened across the eastern waters in response to the approaching cold front with all waters now seeing fresh to occasionally strong breezes. Breezes will continue to freshen this evening through the overnight behind the cold front. Winds will peak on Wednesday and Wednesday with near gales expected. As such, a Gale Watch is now in effect for all waters. Winds will be very slow to slacken through the end of the week as a strong high pressure will remain anchored over the Appalachians. A noticeable decrease in winds will occur late Saturday and continue through at least Sunday night. && .AVIATION... The main event through the TAF period is a cold front that will move through the area later this evening. This will bring high winds as well as potential MVFR/IFR ceilings with it. Surface winds will be northeast at 11 to 16 knots with gusts to near 20 knots this afternoon, but will gradually increase to 15 to 20 knots with gusts near 25 knots after the passage of the frontal boundary. && .CLIMATE... In 1970, the daily record cold high temperature of 66F was last recorded in Key West. Temperature records at Key West date back to 1872. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Gale Watch for GMZ031>035-042>044-052>055-072>075. Small Craft Advisory for GMZ031>035- 042>044-052>055-072>075. && Public/Marine/Fire...LIW Aviation/Nowcasts....NB Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 17, 6:35 AM EST, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 635 AM EST Tue Nov 17 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-181145- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 635 AM EST Tue Nov 17 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Due to increasing and strong northeast winds, a Small Craft Advisory is in effect for all Keys coastal waters through tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Small Craft Advisory and or a Gale Warning will be necessary Wednesday into Thursday for our entire marine district. Thereafter, a Small Craft Advisory will likely be needed for the end of this week, this weekend and possibly early next week. In addition, a Wind Advisory will likely be needed for the Island Chain on Wednesday and Thursday. Also, a Coastal Flood Statement may be needed for portions of the Island Chain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 4:18 AM EST | Small Craft Advisory | KEY | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.